ZocdocAnswersRedness and pain/burning sensation after waxing upper lip - what can I do?

Question

Redness and pain/burning sensation after waxing upper lip - what can I do?

Waxed my upper lip on friday for the first time and it has been red and painful ever since. It looks like a red moustache, with one side noticeably redder than the other. It burns and feels warm when applying lotion to the area. What can I use to subside the redness?

Answer

That is unfortunate that you had a bad reaction to the wax and the best thing to do is to visit a dermatologist. It sounds like you had an allergic reaction to the wax, which is called dermatitis. You could also have used the wax incorrectly and removed layers of the skin called the epidermis and dermis. When you wax at home for the first time, you should always test a small spot on your skin before attempting larger more noticeable areas. This can determine if your skin is sensitive to the wax or not. Based on what you described, you should see a dermatologist to evaluate your skin above your lips, especially since it is a body part that cannot be covered up. Though it may look like a minor incident, there is a possibility that your skin could get infected if not treated properly. You most likely had layers of your skin removed. These superficial layers of skin protect you from bacteria. Do not put any other lotions, creams, or home remedies on the skin for now. You can put vaseline over the area to keep it moisturized. Keep the area away from the sun until you see a dermatologist who can guide you further on treating your upper lip.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.